Weight Loss Support - Hunger and steriods for asthma
11-30-2008, 10:30 PM
I have a bit of asthma, and a couple of weeks ago I got a really bad bout of bronchitis on top of that. To open up my lungs, my doctors gave me steroids- lots and lots of steroids. I had a shot in my hip, 3 breathing treatments, regular albuterol, and now I'm finally weaning off the last of the prednisone.
I was told by the pharmacist that the steriods would make me very, very hungry, but this didn't kick in until around Friday. I'm not on any steriods right now, so I'm hoping the hunger will stop. I'm still eating in my diet range, but slightly high lately (1500-1800 lately, as opposed to usually less than 1600).
Anyone know anything about this? When should my appetite go back to normal? I've been stuffing myself with things like kix cereal and popcorn, to try to keep my stomach as full as possible with the fewest calories.
Help! Has anyone had experiences with this before, or anyone know anything about steroids and health care? Thanks!
11-30-2008, 10:33 PM
If I remember correctly (I've managed to not have to take steroids for years for my asthma) the terminal hungries were gone in about a week. But the bad food habits stuck around for a while longer.
Be very food conscious - try lots of veggies
11-30-2008, 10:42 PM
I've never been on steroids for asthma, but for allergic reactions, etc. For me, a lot of it was reminding myself that I would be just as hungry if I ate an entire platter of food as I would if I ate a moderate portion of helthy food. I also made sure to load up on fiber- lots of veggies. I would usually grab a big bowl of raw broccoli with a small amount of ranch dip, and eat enough broccoli until I was almost uncomfortably full. That usually helped- and keeping busy to keep my mind off food!
12-01-2008, 02:14 PM
I have pretty severe asthma and allergies and take pretty much a ton of steroids. (I have inhaled steroids, nose spray steroids, steroid eye drops, steroid creams, oral steroids, and I get the shots when I get sick...)
When I get sick and take higher doses, the hunger does eventually go away after about a week or so. I make sure to drink lots and lots of water and other calorie-free beverages, and eat lots of fresh fruits and vegetables. However, ultimately, when I get hungry with the steroids, I eat what I need to feel full. I eat really slowly (I do this normally...I'm not sure why, but I think that I chew a lot more than most people) eat lots of fresh fruits and veggies (what I'm not allergic to, that is), and will eat a little bit, then take a break and revisit if I'm still hungry or not.
For me, the extra steroids have a large effect on my mood, so it's important that I not be hungry or it makes things worse...I have punched someone in the face once - I was in high school, on a really high dose of prednisone, and he stole my saltines. He should have known better....
Shannon in ATL
12-01-2008, 03:45 PM
I just wore off the starvation feeling from a recent steroid shot myself. It usually lasts a week to two weeks for me, but I don't have asthma so don't have a daily dose. DH does have asthma and he seems to be hungry all the time, but only mildly so. He says it comes and goes for him, definitely gets worse if he has to get additional steroids for anything else at the same time as the inhaled ones.
12-01-2008, 11:35 PM
good, hopefully it gets better soon. I'm already feeling slightly less famished all the time, but I'm still a lot more hungry than usual.
And shannon, I love your avatar.
12-02-2008, 09:21 AM
I think the other part is the water retention that goes with it, can be VERY discouraging if you step on the scale. Water is your best diuretic at this point.
12-02-2008, 01:36 PM
Even if you're not a low-carber, a few days of low carb might "reset" your hunger back to it's normal level.
I'm not on prednisone or any steroids currently, though I'm on frequent courses for an autoimmune disease (currently it "might" be in remission, as there seems to be no further damage to my respiratory tract, so I can stay steroid free so long as there's no signs of further damage).
But I've been on a lot of autoimmune sites, and on the prednisone site here, and a lot of people talk about finding low-carb eating useful, at least during and immediately after courses of prednisone.
I've certainly found it useful for myself, but for me it's not as simple as just the prednisone. I find that high-carb foods (even the "good" high fiber ones) trigger cravings and unusually strong (crazy even) hunger in me - even without prednisone. On prednisone, even low carbing doesn't remove the hunger completely (like it does off prednisone), and carb cravings are still there, but they're a lot more manageable. On prednisone, if I eat high carb foods, I almost feel like I'm starving to death (which is laughable at my size, but it's how I feel).
12-03-2008, 11:08 AM
I'm almost back to normal! My appetite is still a little higher than usual, but your advice to eat lots of veggies is helping me fill the extra "hole" if you will.